Pattaya One News
Home » ‘skin peeled off’ after Johnson & Johnson vaccine
International Lifestyle National

‘skin peeled off’ after Johnson & Johnson vaccine

A 74-year-old man was hospitalized after his “skin peeled off” from a severe body rash triggered by the Johnson & Johnson vaccine. 

Richard Terrell received the one-dose vaccine in Ashland, Virginia, on March 6 and started suffering symptoms four days later.

Terrell experienced a full-body rash after receiving the vaccine on March 6
Terrell experienced a full-body rash after receiving the vaccine on March 6Credit: Dr. FNU Nutan with VCU Health
Doctors confirmed the rash was caused by the Johnson & Johnson vaccine
Doctors confirmed the rash was caused by the Johnson & Johnson vaccine Credit: Reuters

He told WRIC that he first felt a “discomfort” in his armpit but that the itchy rash quickly spread, turning his skin a bright red and causing his body to swell. 

“It all just happened so fast. My skin peeled off,” Terrell told the publication. “It’s still coming off on my hands now.

“I began to feel a little discomfort in my armpit and then a few days later I began to get an itchy rash, and then after that I began to swell and my skin turned red.”

Terrell visited a dermatologist for a consultation as the reaction worsened and he was sent to the emergency room on March 19. 

At its worst, the rash left the 74-year-old's legs and hands unrecognizable
At its worst, the rash left the 74-year-old’s legs and hands unrecognizableCredit: Dr. FNU Nutan with VCU Health
Terrell said his skin began to peel away becuase of the rash
Terrell said his skin began to peel away becuase of the rashCredit: Dr. FNU Nutan with VCU Health

He said that at the worst of his reaction to the vaccine, his legs and hands were unrecognizable and his skin was red and patchy. 

“It was stinging, burning and itching,” Terrell said of the pain.

 “Whenever I bent my arms or legs, like the inside of my knee, it was very painful where the skin was swollen and was rubbing against itself.”

He spent five days in the VDU Medical Center before being released to recover at home. 

Terrell revealed that he is still very weak and it will take him a while to recover but he’s still grateful to have received the vaccine. 

The rash began on his armpit but spread over his whole body
The rash began on his armpit but spread over his whole bodyCredit: Dr. FNU Nutan with VCU Health
Terrell is still encouraging Americans to get the vaccine despite his rash
Terrell is still encouraging Americans to get the vaccine despite his rashCredit: ABC8

The doctor treating Terrell has confirmed that the rash was caused by a drug reaction. 

They conducted a biopsy that concluded Terrell’s reaction had something to do with his genetic makeup and the vaccine type.

“We ruled out all the viral infections, we ruled out COVID-19 itself,” said Dr Fnu Nutan, a dermatology hospitalist at Virginia Commonwealth University Health.

“We made sure that his kidneys and liver was okay, and finally we came to the conclusion that it was the vaccine that he had received that was the cause.”

The Johnson & Johnson vaccine has had less severe side effects than the other two vaccines
The Johnson & Johnson vaccine has had less severe side effects than the other two vaccinesCredit: AP

Nutan cautioned that it could have been life-threatening if left untreated. 

“Skin is the largest organ in the body, and when it gets inflamed like his was, you can lose a lot of fluids and electrolytes,” Nutan explained.

But she also pointed out that such a severe reaction is extremely rare.

“If you look at the risk for adverse reaction for the vaccine it’s really, really low,” she added.

“We haven’t seen a great concern at all. I am a big proponent of the vaccine.”

‘Is the Johnson & Johnson vaccine safe?’

In a statement on Thursday, the CDC reminded Americans that COVID-19 vaccines are safe and effective.

The Johnson & Johnson vaccine has had noticeably milder side effects than the Pfizer and Moderna vaccines. 

Safety trials for this vaccine demonstrated mild side effects and no severe allergic reactions, CONE Health reports.

“In the studies of this vaccine, no one developed a severe allergic reaction, and side effects of the vaccine were similar to those of other vaccines, including fever experienced by 9% of volunteers,” wrote the Journal of the American Medical Association Network.

“The vaccine did not appear to cause any excess serious complications.”

Common reactions include swelling, redness and pain at injection site, fever, headache, tiredness, or muscle ache.

A small number of people have had a severe allergic reaction (called “anaphylaxis”) after vaccination, but this is extremely rare, the CDC urges. 

Terrell’s reaction was reported to the Centers for Disease Control and Prevention (CDC) and he has still encouraged people to get vaccinated. 

Dr Nutan has also urged people not to use the rare response as a reason not to get the vaccine, and said that she has seen worse symptoms from COVID-19. 

The Food and Drug Administration (FDA) has said that the Johnson & Johnson vaccine is 85 percent effective at preventing severe illness and 66 percent protective overall against moderate cases.

According to a report from the agency released in late February, it has had noticeably milder side effects than the Pfizer and Moderna vaccines. 

“Common side effects: Fatigue, fever headache, injection site pain, or myalgia (pain in a muscle or group of muscles), all of which generally resolve within a day or two,” wrote Yale Medicine last month. 

The CDC has encouraged Americans to take a vaccine and said they are proven to be “safe and effective.”

“The vaccines met FDA’s rigorous scientific standards for safety, effectiveness, and manufacturing quality needed to support emergency use authorization,” it said on Thursday. 

A request for comment from Johnson & Johnson about Terrell’s reaction had not yet been returned.

sunuit

error: If you would like to use this content, please contact us [email protected]